timer 5 mins
Chemo - the late & long term effects?
Tracy, a nurse in training, and Jane, our resident GP, join forces to talk through the late effects of chemo, and what they’ve tried to deal with them…
What can you do about hair loss?
Tracy: The reality is my hair did not return to anything like its former state due to Taxotere. Stories of having luscious locks post chemo are not entirely true and I’m not the only person to discover this. My hair is thin, sparse, patchy, and my scalp now gets sunburnt. It is distressing, especially when people say your hair grows back thicker post-chemo. It would be better to know this could be an issue up front, so it’s not such a shock afterwards.
I tried everything to deal with this, including Minoxidil. Unfortunately, nothing can regrow the hair because the follicles are dead. Waterman’s shampoo and conditioner, plus a styling powder helps a little and a hat is a must in summer.
Jane: Hair loss varies with treatment regimes. Looking at Taxotere specifically, the manufacturers state that 3% of people on Taxotere do go on to face permanent hair loss. There is a website and support group for those facing hair loss called A Head of Our Time – check them out! I also wrote a blog sharing my own experiences of hair loss.
What about hearing loss?
Tracy: My hearing was affected by chemo and is not as good as previously. I was in my early 40s with no hearing loss at the time of treatment. Now I face deafness in one ear.
This is a known side effect for some people, and since treatment I’ve been having hearing tests. Though for now, I’m not keen on having a hearing aid. It’ll only serve as a permanent reminder of my treatment. If things get worse in the future, I might have to reconsider.
Jane: Chemotherapy can kill hair cells, which can be permanent. It’s these hairs that support hearing.
Like others, I have tinnitus as a late effect from certain chemo agents. if there are any new symptoms, particularly if they are one sided it’s really important to get an ENT opinion from hospital, ask your GP for a referral.
Tips on Skin & Eyes
Tracy: About a year after finishing chemo, I suffered with dry eyes and adult acne – issues I never faced before. My GP thought it was a reaction to the changes that took place during chemo. These issues are managed with artificial tears and low-level antibiotics when necessary.
Artificial tears are eye drops or an ointment that you apply directly into your eyes. They help add moisture to the surface of the eye and restore the natural balance.
The antibiotics I take for adult acne are prescribed once a day for three months. During chemo the natural flora and fauna in and on our bodies can be affected. Things like bacteria that we normally carry harmlessly on our skin and in the gut. Our white blood cell count can be lower than usual too. This can allow bacteria normally kept at bay by the immune system to proliferate. In my case, it causes adult acne. Antibiotics tackle those bacteria until the immune system has fully regained its function and the natural balance is restored to the skin.
How do you help your joints recover?
Tracy: My joints have all suffered as a result of chemo and immunotherapy. For the first five years the problems in my fingers, wrists and knees were quite concerning. Seven years on and things have settled somewhat, but my joints are definitely not in as good a state as pre-chemo and this is not simply a factor of the ageing process.
At first, I couldn’t exercise. The joints felt too inflamed. Herceptin treatment was paused for two sessions to stop my joints getting worse. I was also offered surgery at the time to drain my knee joints but declined because I was told there was no guarantee it would solve the problem (and had had multiple surgeries by this point so didn’t want more).
Painkillers and anti-inflammatory drugs were prescribed but I didn’t see these as a long-term option. I’ve worked incredibly hard to regain mobility and manage my joint problems. It meant building up gradually from being unable to walk more than a few meters and using sticks... to now being fairly mobile again to the point only my husband and son know if I’m struggling a little on a long walk. Sometimes, I wonder if I’m just better at managing the pain?
Jane: Studies find that about 8% of people that take Herceptin go on to have joint pain like Tracy. A study found that it usually clears up during the year after treatment.
In terms of longer effects, there’s sometimes support at local cancer centres for those affected in the form of physio, counselling and advice. I’m having NADA acupuncture for hot flushes and night sweats as a result of chemo with a group of other ladies - there is evidence to support that can help.
I had HER2+++ breast cancer and received surgery, 4 kinds of chemo, and immunotherapy.
I’m a wife, Mum, and live in a rural area of the UK. My family has a very poor history of BC so I’d been screened since age 22. Unfortunately screening didn’t pick up on my cancer, I found it. I was diagnosed at 41 during the height of my career and just as my son was starting university. It was pretty tough for us all. Seven years on from the end of treatment, I’m very grateful to be here and now retraining as a nurse. I want to make a difference in the same way my medical team made a difference for me.
I am a 51 year old GP with 3 young daughters. Like most of us I thought I knew where my life was going until it was thrown off course by a group of cells that decided to misbehave!
Since my breast cancer diagnosis I have refocused and now say yes to every opportunity that comes my way.
...Jane is our clinical advisor, a GP, and cancer survivor. Read more about her experiences here.
We need your help
Found this helpful?
168 people found this helpful. Let us know if you did so we can keep it up.
Share a tip with others and you could receive a gift, as a token of our thanks.
Running websites is expensive stuff. Any donation you can spare we are very grateful for.